Vermont, 2012

Winter Weather in Vermont, January 23, 2012

January 23, 2012 · NWS ALY · 1 event in 1 county or zone

Freezing rain and drizzle occurred across Windham County on Monday, January 23rd, ahead of an approaching low pressure system. Numerous accidents were reported across Windham County due to the icy conditions, especially on higher speed roads including Interstate 91.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Freezing rain and drizzle occurred across Windham County on Monday, January 23rd, ahead of an approaching low pressure system. Numerous accidents were reported across Windham County due to the icy conditions, especially on higher speed roads including Interstate 91.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 6:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 23, 6:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
642 AM EST MON JAN 23 2012

.SYNOPSIS...
MOISTURE WILL CONTINUE TO INCREASE AND PROVIDE THE
REGION WITH SOME LIGHT ICING CONDITIONS THIS MORNING.  TEMPERATURES
WILL CLIMB ABOVE FREEZING THIS AFTERNOON FOR MAINLY RAIN SHOWERS
THAT WILL ACCOMPANY THE FRONTAL BOUNDARY.  SOMEWHAT COOLER AIR WILL
FILTER IN FOR TUESDAY WITH SOME LAKE EFFECT SNOW DOWNWIND OF LAKE
ONTARIO.  TRANQUIL CONDITIONS FOR THE MID WEEK AS A RIDGE OF HIGH
PRESSURE TRACKS ACROSS THE AREA.

&&

.NEAR TERM /UNTIL NOON TODAY/...
AS OF 6 AM...DRIZZLE IS BEGINNING TO SHOW UP ACROSS THE TRI-STATE
REGION AND MID-HUDSON VALLEY INCLUDING OUR RADAR IN VCP31.
TEMPERATURES VARY BUT THEY DO HOVER AROUND THE FREEZING MARK WHERE
DRIZZLE IS BEING REPORTED. NCEP MODEL SUITE ALONG WITH THE
RUC13/HRRR NOT DOING THAT WELL...HOWEVER...THEY DO SUGGEST THIS
AREA OF DRIZZLE AND SATURATING BOUNDARY LAYER ADVANCES SLOWLY
NORTH THIS MORNING. WET BULB PROFILES ARE STILL BELOW FREEZING SO
WE WILL CONTINUE WITH THE ADVISORY AND REFRESH THE GRIDS AND
HOURLY TEMPS/DEWPTS. PER THE 06Z MOS AND HOURLY LAV/LAMP...MOST
AREAS WILL CLIMB ABOVE FREEZING AROUND THE NOON HOUR.

PREV DISC...
VERY CHALLENGING NEAR TERM FORECAST AS FZDZ HAS NOT
MATERIALIZED AT THIS TIME. PER METARS...THE CIGS REMAIN RATHER
HIGH AND DEWPOINT DEPRESSIONS ARE 5 DEGREES OR GREATER. WE DID
RECEIVE A REPORT OF FLURRIES IN LITCHFIELD COUNTY AND THIS CAN
ALSO BE CONFIRMED WITH SEVERAL METARS ACROSS THE NYC METRO AREA
REPORTING LIGHT SNOW. THIS MAY BE DUE TO THE OCEANIC EFFECT ADDING
ENOUGH NUCLEI TO RESULT IN THOSE OBS OF LIGHT SNOW. THE FORECAST
SOUNDINGS ACROSS OUR REGION STILL SUGGEST THE BOUNDARY LAYER WILL
MOISTEN UP BELOW THE -10C ISOTHERM INCLUDING THE SHEAR PROFILES
FOR SOME DRIZZLE FORMATION. RUC13 FORECAST SOUNDINGS DELAY THE
ONSET OF MOISTURE UNTIL THE 12-15Z TIME FRAME. BY THAT
TIME...TEMPERATURES ARE BEGINNING TO CLIMB TO AT OR ABOVE FREEZING
ALONG AND SOUTH OF I90. THE COLDER AIR IS EXPECTED TO REMAIN IN
PLACE LONGER ACROSS THE DACKS...LAKE GEORGE SARATOGA REGION AND
SOUTHERN VERMONT UNTIL ABOUT THE NOON HOUR. THE ADVISORY LOOKS
GOOD AT THIS TIME WITH NO CHANGES EXPECTED.

&&

.SHORT TERM /NOON TODAY THROUGH WEDNESDAY/...
POTENT SHORT WAVE TRACKING NORTHWARD ALONG THE MISSISSIPPI RIVER
VALLEY INTO THE GREAT LAKES REGION WILL SEND A COLD FRONT EASTWARD
THIS AFTERNOON. A BAND OF BKN SHOWERS IS EXPECTED AND WE WILL
PLACE CATEGORICAL POPS FOR THE ENTIRE REGION. TIMING OF THIS FRONT
APPEARS TO BE AOA 21Z. AS FOR CONVECTIVE POTENTIAL /IE
THUNDER/...THE SHOWALTER INDEX IS EXPECTED TO DROP TOWARD 0C FOR
PORTIONS OF THE REGION WITH THE BEST UPPER SUPPORT FOR THE WESTERN
MOHAWK VALLEY AND DACKS. WHILE WE WILL NOT INCLUDE THUNDER...WOULD
NOT TOTALLY RULE OUT A RUMBLE OF THUNDER.

WITH FROPA...DRY SLOT QUICKLY APPROACHES THIS EARLY EVENING. SOME
LINGERING UPSLOPE SHOWERS ARE EXPECTED BUT THIS TOO SHOULD
DECREASE THROUGH TONIGHT. SEEMS THE INITIAL COLD ADVECTION WILL
REMAIN WEST OF THE HUDSON RIVER VALLEY WITH TEMPERATURES OVERNIGHT
REMAINING ABOVE FREEZING FOR A GOOD PORTION OF THE REGION. THE
EXCEPTION TO THIS WILL BE FOR PORTIONS OF THE DACKS. LAKE ONTARIO
CONTRIBUTION INCREASES A BIT...ALBEIT MARGINALLY...TO WARRANT
CHANCE POPS FOR RAIN/SNOW SHOWERS TRANSITIONING TO SNOW SHOWER
OVERNIGHT.

DUE TO A RELATIVELY MILDER START TO THE DAY TUESDAY...TEMPERATURES
FOR THE REGION SHOULD ONCE AGAIN CLIMB ABOVE THE FREEZING WITH MID
40S EXPECTED FOR THE MID HUDSON RIVER VALLEY AND NW CT. CYCLONIC
FLOW REMAINS OVER LAKE ONTARIO AND THE DACKS WITH A VEERING WIND
PROFILE TO TAKE WHAT BANDS OF LAKE EFFECT ACTIVITY FURTHER SOUTH.
SECONDARY COLD FRONT IS EXPECTED TO CLEAR THE REGION LATE TUESDAY
AFTERNOON WITH 850MB TEMPS EXPECTED TO PLUNGE BACK BELOW -10C FOR
THE ENTIRE CWA. THERE WILL BE A WINDOW OF OPPORTUNITY FOR A BRIEF
ORGANIZED LAKE EFFECT WITH CLIMBING INVERSION HEIGHTS TUESDAY
EVENING BEFORE FALLING ONCE AGAIN OVERNIGHT. AT THIS POINT...SEEMS
ACCUMULATIONS WILL BE LIMITED AND ISOLATED WITH GENERALLY AROUND 1
INCH. AS UPPER TROUGH SLIDES EAST OF THE REGION...INVERSION
HEIGHTS DROP QUICKLY AS DOES THE DRY AIR ADVECTION ACROSS NY
STATE.

A NARROW SURFACE RIDGE IS EXPECTED ACROSS THE REGION DESPITE
ANOTHER SHORT WAVE MOVING ACROSS THE NORTHERN TIER OF NY AND NEW
ENGLAND. WITH LIMITED MOISTURE...WE WILL KEEP SKIES PTCLOUDY AND
NO MENTION OF PRECIP. NEAR SEASONABLE TEMPERATURES ARE EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE PERIOD WILL START OUT WITH A RIDGE MOVING ACROSS THE REGION AT
THE SURFACE WITH THE FLOW ALOFT FLATTENING. THE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THE LONGWAVE PATTERN...HOWEVER THERE ARE
DIFFERENCES IN THE TIMING AND TRACK OF THE SOUTHERN STREAM SYSTEM
WHICH ORIGINATES OVER THE SOUTHERN PLAINS AND HEADS OUR WAY LATE IN
THE WEEK. THERE IS A QUESTION OF HOW MUCH INTERACTION THERE WILL BE
WITH THE NORTHERN STREAM. AT THIS TIME...THIS SYSTEM IS EXPECTED TO
PASS TO SOUTH BRINGING THE CHANCES FOR PRECIPITATION TO THE AREA
THURSDAY NIGHT INTO FRIDAY. TEMPERATURES WILL CONTINUE TO RUN ABOVE
NORMAL WITH THE LONGWAVE PATTERN KEEPING THE COLDER AIR TO OUR NORTH
THROUGH THE WORK WEEK. INDICATIONS ARE NORTHERN STREAM ENERGY WILL
DIVE INTO THE NORTHERN PLAINS CAUSING A TROUGH TO DIG OVER THE
EASTERN UNITED STATES OVER THE WEEKEND RETURNING MORE SEASONABLE AIR
TO THE REGION.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
CEILINGS HAVE LOWERED TO MVFR AS THE LOWEST LEVELS OF THE ATMOSPHERE
HAVE FINALLY MOISTEN UP. HAVE HAD REPORTS OF LIGHT DRIZZLE AND
TEMPERATURES ARE AT OR JUST BELOW FREEZING SO WE HAVE FREEZING
DRIZZLE. TEMPERATURES WILL RISE TO ABOVE THE FREEZING MARK BEFORE
THE STEADIER AND HEAVIER PRECIPITATION MOVES IN THIS AFTERNOON.
WIDESPREAD IFR CONDITIONS WILL DEVELOP. THE STEADY PRECIPITATION
WILL MOVE OFF TO THE EAST DURING THE EVENING...HOWEVER IFR
CONDITIONS ARE EXPECTED TO LINGER INTO THE EARLY MORNING HOURS. AN
IMPROVEMENT TO MVFR IS EXPECTED BEFORE SUNRISE WITH VFR DEVELOPING
AT KPOU.

OUTLOOK...
MON NIGHT...MVFR/IFR...IMPROVING TO MVFR/VFR. RAIN TAPERING OFF TO
SCATTERED SHOWERS.
TUE-WED...VFR. NO SIG WX.
THU...MAINLY VFR. CHC -RA/-SN BY LATE IN THE AFTERNOON.
THU NIGHT-FRI..VFR/MVFR.  CHC -SHSN/-SHRA.

&&

.HYDROLOGY...
A STORM SYSTEM WILL BRING MIXED PRECIPITATION CHANGING TO RAIN
TODAY. A QUICK SHOT OF MODERATE TO HEAVY RAIN IS POSSIBLE THIS
AFTERNOON WITH A COLD FRONT AS QPF VALUES ARE EXPECTED TO BE BETWEEN
ONE QUARTER TO ONE HALF INCH WITH LOCALIZED AMOUNTS AROUND AN INCH
POSSIBLE INTO THE HIGHER TERRAIN OF THE CATSKILLS...SOUTHERN VERMONT
AND BERKSHIRES.

WE MEASURED THE GROUND FROZEN TO A DEPTH OF 14 INCHES HERE AT THE
OFFICE ON SUNDAY. SOME LOCALIZED POOR DRAINAGE...URBAN AND SMALL
STREAM FLOODING MAY BE POSSIBLE LATER MONDAY DUE TO ENHANCED RUNOFF
FROM RAIN AND MELT ON FROZEN GROUND.

SOME SIGNIFICANT RISES ON MAIN STEM RIVERS ARE POSSIBLE MONDAY INTO
TUESDAY...BUT LARGER RIVER FLOODING IS NOT EXPECTED AT THIS TIME.
RISES WOULD BE ENOUGH TO BREAK UP WHAT RIVER ICE IS IN PLACE BUT ICE
IS NOT THICK ENOUGH TO CAUSE SIGNIFICANT ICE JAM PROBLEMS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR CTZ001-013.
NY...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR NYZ039-040-
     047>054-058>061-063>066.
     FREEZING RAIN ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     NYZ032-033-038-041>043-082>084.
MA...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR MAZ001-025.
VT...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...SND/BGM
Hazardous weather outlook, Jan 23, 4:35 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EST MON JAN 23 2012

NYZ058-063-241200-
WESTERN GREENE-WESTERN ULSTER-
435 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS OF EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZING RAIN ADVISORY.

LOCALIZED POOR DRAINAGE...URBAN AND SMALL STREAM FLOODING MAY BE
POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING DUE TO ENHANCED
RUNOFF FROM RAIN AND MELT ON FROZEN GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD HAZARDOUS WEATHER CONDITIONS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT MEASUREMENTS OF ICE TO
THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ039-040-047>054-059>061-064>066-VTZ013>015-
241200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
435 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...SCHOHARIE VALLEY...GREATER CAPITAL DISTRICT...MID
HUDSON VALLEY... TACONICS...SOUTHERN VERMONT...BERKSHIRES AND
LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

LOCALIZED POOR DRAINAGE...URBAN AND SMALL STREAM FLOODING MAY BE
POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING DUE TO ENHANCED
RUNOFF FROM RAIN AND MELT ON FROZEN GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD HAZARDOUS WEATHER CONDITIONS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT MEASUREMENTS OF ICE TO
THE NATIONAL WEATHER SERVICE.

NYZ032-033-038-041>043-082>084-241200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
435 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MOHAWK
VALLEY...WESTERN AND SOUTHERN ADIRONDACKS...AND THE LAKE GEORGE
SARATOGA REGION OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

LOCALIZED POOR DRAINAGE...URBAN AND SMALL STREAM FLOODING MAY BE
POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING DUE TO ENHANCED
RUNOFF FROM RAIN AND MELT ON FROZEN GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD HAZARDOUS WEATHER CONDITIONS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT MEASUREMENTS OF ICE TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Windham

When
January 23, 10:00 AM EST to 10:00 PM EST
Where
Eastern Windham forecast zone
Reported by
Newspaper
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355739.